[Question #2972] I've taken all medication - still irritated. What is it?

41 months ago

One off unprotected sex 7 weeks ago. The girl had strange discharge and smell following sex. 1 week after I got tested for Chlamydia, gonorrhea, syphilis, HIV – negative. I still took Doxycycline, Azithromycin and Metronidazole in any case as worried about Trich too.

Had some irritation around the penis tip, redness, and a bit of burning sensation after urination. But no pain. Had sensation of leaking but dry. Thinking it might be a UTI I went to the DR, prescribed Ciproflaxacin, no change after 7 days, then Nitrofurantoin. Felt like symptoms subsided the week after but came back again.

Been using clotrimazole cream to help with irritation, also took Fluconazole which didn’t seem to do much.

Have developed tiny irregular pimples around the glans and urethra opening, they haven’t got any bigger but just there. They appear more visible when there is more blood to the glans. The DR was not concerned about these.

7 weeks later- penis tip still feels a bit irritated and glans a bit red off and on. I try not to masturbate as this flares up the redness and burning.

Then yesterday morning, just before urination, some clear discharge came out? Odourless, clear and felt tacky. Was this semen? It hasn’t happened again. No other symptoms.

With all the medication I’ve taken why is there still any kind of irritation? Shouldn’t it of gone by now? The only thing left I can think of is a bacterial balanitis.....is this possible?

Not had sex during this time as worried about passing on anything.

41 months ago
...I should have added...I re-visited the NHS STI clinic a week ago as concerned about the sensation still, they did a swab from inside the tip of urethra for any inflammation, but said it was all fine. Nothing more they could check for.
Edward W. Hook M.D.
Edward W. Hook M.D.
41 months ago
Welcome to the Forum.  I will be glad to comment and hope that my comments will be helpful to you.  Could you be over-thinking this?  You had unprotected sex with a partner who worried you nearly two months ago and since then you have been tested for STIs and found to be negative, have been repeatedly treated with a variety of antibiotics which would have cured virtually any bacterial STI (or trichamonas) that you might have acquired, have been re-examined by sexual health experts who found no signs of infection yet you continue to worry.  You report unusual genital sensations and genital skin irregularities.  All of this leads me to favor one of two possibilities:

1.  If there are visible abnormalities that trained professionals agree are abnormal, could this be a dermatological process which coincidentally occurred following your encounter of concern?  Most cutaneous abnormalities of the penis and genitals are not STIs but either normal variation or non-STI dermatological conditions.  To evaluate this, I would suggest you query a dermatologist or, if a dermatologist is difficult to access, a genito-urinary medicine specialist and ask their opinion. 

2.  Could it be that, because of your concern, you have become hyper-aware of genital sensations and cutaneous irregularities that were unnoticed in the past.  This is more common than you might expect.  Looking for symptoms heightens awareness and often causes person to noticed sensations which have been present in the past but went unnoticed. 

Finally, either of the explanations I mention above might have been exacerbated by the antibiotics that you have taken, each of which can effect sensation and skin in a variety of ways including allergic reactions or increasing susceptibility to secondary problems like fungal skin infections.  What I am confident of however is that this is not an STI. I would urge you not to take additional antibiotics and see no need for additional testing.  I hope these comments and perspective is helpful to you.  EWH
---
41 months ago
Hell Dr. Hook, and thank you so much for your detailed response, and very helpful indeed.
Yes, I have been hugely anxious throughout this ordeal and did wonder If I am noticing every little thing and blowing it out of proportion. Another thing I forgot to add is the my DR also did blood and urine tests for any UTI which was also negative. 
So, I appear to just be left with some redness and sensitive tip. If this is due to over use of antibiotics can I expect this to subside anytime soon? And continue with clotrimazole cream or just water for cleaning?
I will look into an appointment with a dermatologist regarding the pimples. 

There was just the strange issue of the discharge yesterday morning, is that any cause for concern?

Thank you for all your advice.
Edward W. Hook M.D.
Edward W. Hook M.D.
41 months ago
Thanks for your follow-up questions.   The redness could represent a fungal infection so a defined course of clotrimazole is reasonable and will likely not cause problems. 

The discharge you described could be normal genital discharge.  Such discharge is more common on wakening as well.  EWH
---
41 months ago
Hi Dr. Thank you for your advice.
the irritation had subsided somewhat. Following intercourse it seems to have flared up again? There appears red spots/marks around the inside of the foreskin and head, and a bruise like mark near the meatus? I think possibly there may be a slight transparent film on the head. Is this thrush/balanitis? Could this of always been there from a possible bacterial infection of the partner, given the symptoms? I am wondering why this has lingered like this after the medication I've taken?
What would you advise/recommend from this point on Dr?
Edward W. Hook M.D.
Edward W. Hook M.D.
41 months ago
As you know, when the penis becomes erect there is increased blood flow which, in turn, can make rashes or parts of the penis appear reader than before erection.  This is normal. 

Balanitis is typically quite obvious and involves much of the head of the penis.

At this point, I think the way forward is to seek the opinion of a dermatologist as you plan to so that he/she can inspect the penis and the areas of concern.  My suspicion is that they will tell you that all looks normal and that you are detecting normal variation in the appearance of the penis. Given the treatment and testing you have had, I am confident that what you are observing is not an STI. 

I hope my comments have been helpful.  As I suspect you know, Forum guidelines permit up to three responses per question.  Thus this question will be closed in a few hours.  Take care.  EWH
---